MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Model Number RP W SMART ASSIST SET, US
Medical Device Problem Code Device Sensing Problem (2917)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This mdr is being submitted as part of a retrospective review of optical signal issues in accordance with fda recommendation.The pump was returned for analysis and the 5s parameters showed a hard optical sensor failure.A light continuity test was performed and the light leaked out the sensor face indicating that the optical fiber was intact.The optical sensor was imaged while still on the pump and an irregularity was noted in the sensor face.The cannula was removed to get better visualization of the sensor face.A puncture could be seen in the silicone, the source of the small punctures likely external to the sensor and punctured inward toward the cavity.The data logs confirm a hard optical failure on the 6th day of support.The root cause of the optical issue was determined to be a damaged sensor face due to external material puncturing the sensor face.A review of the device history record (dhr) for the suspect device, applicable quality notifications, and historical complaint data was conducted.This review revealed that the product met all manufacturing release criteria, and no product deficiencies were identified at the time product was manufactured and released to the customer.All pertinent information available to abiomed has been submitted at this time.
 
Event or Problem Description
The complainant reported that an impella rp pump was implanted in a patient for circulatory support.During support, there was loss of placement signal.The team decided to not replace the pump and the patient remained on support.There was no reported harm or injury to the patient.

Brand Name
IMPELLA RP
Common Device Name
TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key23059304
Report Number1220648-2025-31469
Device Sequence Number12953212
Product Code PYX
UDI-Device Identifier00813502011869
UDI-Public(01)00813502011869(10)2023229871(17)240731
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model NumberRP W SMART ASSIST SET, US
Device Catalogue Number0046-0035
Device Lot Number2023229871
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2023
Initial Report FDA Received Date09/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age57 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite